Double ball property: an overview and the case of step two Carnot groups


  • Giulio Tralli University of Bologna



Degenerate-elliptic equations, invariant Harnack inequality, homogeneous Carnot groups.


We investigate the notion of the so-called Double Ball Property, which concerns the nonnegative sub-solutions of some differential operators. Thanks to the axiomatic approach developed in [6], this is an important tool in order to solve the Krylov-Safonov's Harnack inequality problem for this kind of operators. In particular, we are interested in linear second order horizontally-elliptic operators in non-divergence formand with measurable coefficients. In the setting of homogeneous Carnot groups, we would like to stress the relation between the Double Ball Property and a kind of solvability of the Dirichlet problem for the operator in the exterior of some homogeneous balls. We present a recent result obtained in [15], where the double ball property has been proved in a generic Carnot group of step two.


A. Bonglioli, E. Lanconelli, F. Uguzzoni. Stratied Lie Groups and Potential Theory for their Sub-Laplacians, Springer Monographs in Mathematics, Springer, Berlin (2007).

L.A. Caffarelli. Interior a priori estimates for solutions of fully non-linear equations. Ann. of Math. (2), 130 (1989) 189-213.

L.A. Caffarelli, C.E. Gutierrez. Properties of the solutions of the linearized Monge-Ampere equation. Amer. J. Math., 119 (1997) 423-465.

G. Citti, E. Lanconelli, A. Montanari. Smoothness of Lipschitz continuous graphs with non vanishing Levi curvature. Acta Math., 188 (2002) 87-128.

F. Da Lio, A. Montanari. Existence and Uniqueness of Lipschitz Continuous Graphs with Prescribed Levi Curvature. Ann. Inst. H. Poincare Anal. Non Lineaire, 23 (2006) 1-28.

G. Di Fazio, C.E. Gutierrez, E. Lanconelli. Covering theorems, inequalities on metric spaces and applications to pde's. Math. Ann., 341 (2008) 255-291.

C.E. Gutierrez. The Monge-Ampere equation, Progress in Nonlinear Dierential Equations and their Applications, Birkhauser, Boston (2001).

C.E. Gutierrez, F. Tournier. Harnack inequality for a degenerate elliptic equation. Comm. Partial Dierential Equations, 36 (2011) 2103-2116.

N.V. Krylov, M.V. Safonov. A property of the solutions of parabolic equations with measurable coffiecients. Izv. Akad. Nauk SSSR Ser. Mat., 44 (1980) 161-175.

V. Martino, A. Montanari. Integral formulas for a class of curvature PDE's and applications to isoperimetric inequalities and to symmetry problems. Forum Math., 22 (2010) 255-267.

A. Montanari, E. Lanconelli. Pseudoconvex fully nonlinear partial dierential operators. Strong comparison Theorems. J. Differential Equations, 202 (2004) 306-331.

Z. Slodkowski, G. Tomassini. Weak solutions for the Levi equation and envelope of holomorphy. J. Funct. Anal., 101 (1991) 392-407.

Z. Slodkowski, G. Tomassini. The Levi equation in higher dimension and relationship to the envelope of holomorphy. Amer. J. Math., 116 (1994) 479-499.

G. Tomassini. Geometric properties of solutions of the Levi-equation. Ann. Mat. Pura Appl. (4), 152 (1988) 331-344.

G. Tralli. Double Ball Property for non-divergence horizontally elliptic operators on step two Carnot groups. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl., to appear.




How to Cite

Tralli, G. (2012). Double ball property: an overview and the case of step two Carnot groups. Bruno Pini Mathematical Analysis Seminar, 3(1), 33–47.